North Carolina, 2009

Damaging Winds in North Carolina, December 2, 2009

December 2, 2009 · NWS ILM · 4 events in 3 counties and zones

A broken squall line with several discrete mini-supercells out in advance of the line moved through the area during the evening. Heavy rain and strong wind gusts accompanied the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A broken squall line with several discrete mini-supercells out in advance of the line moved through the area during the evening. Heavy rain and strong wind gusts accompanied the convection. Severe thunderstorms did produce isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Dec 2, 9:35 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 2, 9:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
935 PM EST WED DEC 2 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL BRING RAIN...WIND...LARGE WAVES
OFFSHORE...AND SEVERE WEATHER TO THE CAROLINAS TONIGHT. HIGH
PRESSURE WILL BUILD IN THURSDAY AND FRIDAY BRINGING COLDER AIR. AN
UPPER LEVEL DISTURBANCE WILL BRING RAIN CHANCES LATE FRIDAY NIGHT
INTO SATURDAY. CHILLY HIGH PRESSURE WILL RETURN SUNDAY THROUGH
TUESDAY.

&&

.UPDATE...
AS OF 930 PM...RAINFALL ESTIMATES FROM THE DOPPLER RADAR ARE
RUNNING 30-40% TOO LOW WHEN COMPARED TO GAUGE REPORTS FROM ASOS
AND MESONET RAIN GAUGES. WHEN APPLYING THE APPROPRIATE CORRECTIONS
THERE IS THE POTENTIAL FOR FLOODING TO OCCUR IN THE NEXT FEW HOURS
ALONG THE COASTAL CAROLINAS WHERE TRAINING HEAVY SHOWERS AND
THUNDERSTORMS ARE OCCURRING. THIS HAPPENS TO BE WHERE THE HEAVIEST
RAIN FELL THIS MORNING AHEAD OF THE WARM FRONT. THE WATCH RUNS
THROUGH 2 AM.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 9 PM WEDNESDAY...SURFACE ANALYSIS AT 9 PM INDICATES POWERFUL
LOW PRESSURE OVER KENTUCKY. A TRAILING COLD FRONT EXTENDS SOUTH
THROUGH SOUTH CAROLINA. A MESOLOW OVER EAST-CENTRAL SOUTH CAROLINA
HAS BACKED THE LOW-LEVEL WINDS ACROSS MUCH OF THE NORTHEASTERN PART
OF SC AND SOUTHEASTERN NC. HELICITY VALUES ARE OVER 400 M2/SS WITH
VIRTUALLY ALL LOW-LEVEL SHEAR PARAMETERS OFF THE HIGH END OF THE
SCALE. THE LIMITED INGREDIENT IS INSTABILITY. TEMPERATURES ALONG THE
COAST HAVE WARMED INTO THE LOWER 70S WITH UPPER 60S COVERING AREAS
MORE THAN 30-40 MILES FROM THE COAST. DEWPOINTS ARE RUNNING IN THE
MID 60S IN MOST PLACES. THIS IS SUFFICIENT TO PRODUCE SMALL POSITIVE
CAPE VALUES ON THE ORDER OF 250-500 J/KG...ESPECIALLY NEAR THE COAST
WHERE TEMPERATURES ARE WARMEST. SHOWERS AND EMBEDDED THUNDERSTORMS
HAVE SHOWN SHALLOW ROTATIONAL SIGNATURES WHICH COULD RESULT IN
TORNADOES/WATERSPOUTS ANYTIME IN THE NEXT SEVERAL HOURS. A TORNADO
WATCH REMAINS IN EFFECT THROUGH 4 AM.

MOST GUIDANCE AND LINEAR INTERPOLATION INDICATES THE PERIOD BETWEEN
NOW AND MIDNIGHT IS THE CRITICAL TIME FOR SEVERE WEATHER ACROSS OUR
AREA. THE SQUALL LINE AND ANY DISCRETE SUPERCELLS OUT AHEAD OF THE
LINE SHOULD BE EAST OF CAPE FEAR AFTER MIDNIGHT WITH DRYING
CONDITIONS BUILDING IN FROM THE WEST.

TEMPERATURES WILL HOLD STEADY IN THE 60S INLAND AND AROUND 70 AT THE
COAST UNTIL AFTER THE SQUALL LINE MOVES THROUGH...THEN WILL FALL
THROUGH DAYBREAK. LOWS SHOULD REACH 60-62 AT THE COAST WITH MID 50S
INLAND...LITTLE CHANGED FROM PREVIOUS FORECASTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 3 PM WEDNESDAY...ONE COLD FRONT WILL BE OFFSHORE AT START OF
PERIOD WITH ANOTHER EXPECTED TO MOVE THROUGH THU NIGHT. SHOWERS AND
THUNDERSTORMS WILL BE OFFSHORE AND MOVING AWAY AT START OF THE
PERIOD. DEEP MOISTURE WILL BE SHUNTED OFFSHORE AND GIVEN DRIER
WESTERLY FLOW...WE EXPECT SECONDARY COLD FRONT TO COME THROUGH DRY.
INCOMING AIRMASS WILL BE MUCH MORE SEASONABLE. DRY WEATHER MAY BE
SHORT-LIVED...ESPECIALLY ALONG THE COAST...AS AN ELONGATED COASTAL
TROUGH DEVELOPS OFFSHORE. STILL CONSIDERABLE UNCERTAINTY AS TO
WHETHER LOW PRESSURE IS ABLE TO CLOSE OFF LATE FRI NIGHT AND HOW
CLOSE TO THE COAST IT DEVELOPS. HIGHEST RISK FOR RAIN WILL BE ALONG
THE COAST.

COOLEST NIGHT THIS PERIOD WILL BE THU NIGHT. THICKENING CLOUDS FRI
NIGHT SHOULD ALLOW FALLING TEMPS TO STABILIZE AROUND MIDNIGHT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...CONTINUED MARGINAL CONFIDENCE ON THE TRACK OF
THE LOW OFF THE COAST SATURDAY. BOTH THE GFS AND ECMWF ARE SIMILAR
IN THE TRACK OFFSHORE SATURDAY WITH THE AVERAGE LOW LOCATION AROUND
76 WEST. BOTH MODELS SHOW PRECIPITATION ALONG THE COAST ON SATURDAY
SO WILL CONTINUE WITH LIKELY POPS SATURDAY AND CHANCE SATURDAY
NIGHT. ANOTHER CHANCE FOR PRECIPITATION EXIST AS THE MODELS SHOW A
COASTAL TROUGH DEVELOPING AS THE HIGH PRESSURE SLIDES TO THE NORTH
AND EAST OF THE COASTAL WATERS ON TUESDAY INTO WEDNESDAY.
THEREFORE...WILL PUT IN CHANCE OF RAIN.

FOR LOW TEMPERATURES WILL SEE THE PERIOD BEGIN WITH THE LOWS IN THE
LOWER 30S TO MID 30S AS THE COOL HIGH PRESSURE BUILDS INTO THE
REGION. BY TUESDAY NIGHT THE AIR MASS WILL MODERATE AND LOWS ARE
EXPECTED TO BE AROUND 40. MAXIMUM TEMPERATURES WILL RANGE FROM MID
40S TO THE LOWER 50S ON SATURDAY AND WARM INTO THE 60S BY WEDNESDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
LOW PRESSURE OVER NORTHERN KENTUCKY WILL PULL OUT TO THE NORTHEAST
AND THE ASSOCIATED FRONT WILL SWEEP THROUGH OUR AREA BY 05Z. TAF
TERMINALS WILL SEE UNSETTLED...EVEN SOME SEVERE WEATHER OVER THE
NEXT FIVE HOURS.

WE ARE IN A FAVORABLE AREA FOR SEVERE WEATHER. A TORNADO WATCH HAS
BEEN ISSUED FOR THE TAF TERMINAL AREA. A SQUALL LINE IS FORMING JUST
WEST OF FLO. EXPECT SHOWERS AND THUNDERSTORMS...SOME SEVERE...OVER
THE NEXT SEVERAL HOURS. IFR IN THUNDERSTORMS...OTHERWISE MVFR IN
SHOWERS AND FOG.  AFTER 05Z THE FRONT AND STORMS WILL BE DOWNSTREAM
OR PAST ALL TAF SITES FOR IMPROVING CONDITIONS. VFR BY 11Z FOR ALL
SITES. WIND BREEZY FROM THE SOUTH AT 10 TO 24 KNOTS AHEAD OF THE
FRONT. AND TURNING SOUTHWESTERLY 10 TO 20 KNOTS AFTER 05Z.

EXTENDED OUTLOOK...VFR THROUGH FRIDAY AND IFR CONDITIONS BACK IN THE
AREA FOR SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 PM WEDNESDAY...POWERFUL LOW PRESSURE IS CENTERED OVER
KENTUCKY THIS EVENING...MOVING NORTH INTO OHIO AFTER MIDNIGHT. THE
GRADIENT BETWEEN THIS LOW AND HIGH PRESSURE WELL OFFSHORE IS
RESULTING STRONG SOUTHERLY WINDS AND THE ADVECTION OF A TROPICAL
AIRMASS INTO OUR AREA. A COLD FRONT ACCOMPANIED BY A SQUALL LINE
EXTENDS ACROSS EASTERN SOUTH CAROLINA AND SHOULD PUSH OUT INTO THE
COASTAL WATERS LATER THIS EVENING. RADAR HAS INDICATED CIRCULATING
T-STORMS PERIODICALLY IN THIS LINE...AND THE POTENTIAL FOR
WATERSPOUTS AND EXTREME WIND GUSTS EXISTS THROUGH THE EVENING FOR
THE SOUTH CAROLINA COASTAL WATERS...AND THROUGH 1-2 AM FOR THE NORTH
CAROLINA WATERS.

WIND SPEEDS HAVE SO FAR TOPPED OUT BELOW GALE FORCE...MAINLY IN THE
22-27 KNOT RANGE...BUT WITH THE INCOMING THUNDERSTORMS GALE FORCE
GUSTS ARE CERTAINLY EXPECTED. WE WILL KEEP THE GALE WARNING IN PLACE
AS PREVIOUSLY ADVERTISED. WITH THE WEAKER WIND SPEEDS SEAS ARE
RUNNING ABOUT 1 FT BELOW EARLIER FORECASTS. ANY ADJUSTMENTS ARE
MINOR. THE BIG STORY IS CONDITIONS REMAIN HAZARDOUS OVER THE COASTAL
WATERS AND MARINERS OPERATING ANYTHING SMALLER THAN A CARGO SHIP MAY
NEED TO RETHINK PLANS OF HEADING OUT TONIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...SMALL CRAFT ADVISORY CONDITIONS SHOULD LINGER
INTO THURSDAY MORNING...BUT THE TREND WILL BE DECIDEDLY LOWER FOR
BOTH WINDS AND SEAS THROUGH THU NIGHT. WINDS WILL BE FROM THE WSW
THU...SHIFTING TO THE NW AND THEN N WITH THE PASSAGE OF A COLD FRONT
THU NIGHT. NNE TO NE WINDS ARE EXPECTED ON FRI ALONG WITH A MODEST
NORTHERLY SURGE. AN AREA OF LOW PRESSURE WILL MOVE UP THE SOUTHEAST
COAST FRI NIGHT AND SAT. WINDS AND SEAS WILL BEGIN TRENDING HIGHER
FRI AND THIS TREND WILL CONTINUE INTO FRI NIGHT. SHOULD SMALL CRAFT
ADVISORY CONDITIONS REDEVELOP...IT WOULD BE VERY LATE FRI NIGHT OR
ON SAT.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...SATURDAY WILL BEGIN WITH LOW PRESSURE
POSSIBLY DEVELOPING OFF THE COAST. HOW FAR AND STRONG IS STILL UP
FOR DEBATE BUT THE GFS AND ECMWF ARE IN SIMILAR AGREEMENT. WINDS
WILL BE NORTHERLY BUT WITH PRESSURE GRADIENT INCREASING THE WINDS
WILL INCREASE TO 20 TO 25 KNOTS REMAIN AT ADVISORY LEVELS THROUGH
AT LEAST SATURDAY NIGHT. HIGH PRESSURE IS EXPECTED TO BUILD OVER
THE WATERS SUNDAY AND MONDAY AS WINDS AND SEAS ARE EXPECT TO RELAX
TO 2 TO 4 FEET AND 10 TO 15 KNOTS BY MONDAY.

&&

.TIDES/COASTAL FLOODING...
HIGHEST OF THE TWO HIGH TIDES ON THU WILL OCCUR BETWEEN 7 AND 8A.
GIVEN PROXIMITY TO FULL MOON...PREDICTED TIDES WILL BE ELEVATED. WE
MAY BE CLOSE TO MINOR COASTAL FLOOD THRESHOLDS. MITIGATING FACTORS
WILL BE OFFSHORE WINDS AND LACK OF RAINFALL. CONFIDENCE TOO LOW TO
ISSUE A COASTAL FLOOD ADVISORY...GIVEN EVEN WITH A STRONG ONSHORE
FLOW AND HEAVY RAIN...WE BARELY OR JUST FELL SHORT OF THRESHOLD THIS
MORNING. HOWEVER...AND AS ALWAYS...WE WILL MONITOR TRENDS AND LATER
FORECASTS MAY DETERMINE A SHORT-LIVED COASTAL FLOOD ADVISORY IS
WARRANTED FOR THU MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH UNTIL 2 AM EST THURSDAY FOR SCZ034-046.

NC...FLOOD WATCH UNTIL 2 AM EST THURSDAY FOR NCZ096-097-099>101.

MARINE...GALE WARNING UNTIL 7 AM EST THURSDAY FOR AMZ250-252-254-256.

&&

NEAR TERM...TRA
SHORT TERM...RJD
LONG TERM...DRH
AVIATION...MDC
Hazardous weather outlook, Dec 2, 7:12 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EST WED DEC 2 2009

AMZ250-252-254-256-032145-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
712 PM EST WED DEC 2 2009

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

NCZ097-100-101-SCZ034-046-032145-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
712 PM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM THURSDAY MORNING. DAMAGING
WINDS AND TORNADOES WILL BE POSSIBLE IN THUNDERSTORMS TONIGHT.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED. THIS
AMOUNT OF RAIN MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND POOR
DRAINAGE AREAS.

SURF CONDITIONS WILL BE ROUGH WITH LARGE BREAKING WAVES EXPECTED.
MINOR BEACH EROSION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVERS WILL BE ON THE RISE THROUGH THE WEEKEND. SOME RIVERS MAY
EXCEED BANKFULL.

OCEAN TIDES WILL BE ABOVE NORMAL AND WILL BE CLOSE TO MINOR
COASTAL FLOOD THRESHOLDS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

NCZ087-096-099-SCZ017-023-024-032-033-039-032145-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
712 PM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 4 AM THURSDAY MORNING. DAMAGING
WINDS AND TORNADOES WILL BE POSSIBLE IN THUNDERSTORMS TONIGHT.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED. THIS
AMOUNT OF RAIN MAY PRODUCE SIGNIFICANT PONDING IN LOW-LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

RJD/TRA

In the hours before

Special weather statement, Dec 2, 8:08 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
808 PM EST WED DEC 2 2009

NCZ096-097-099-030200-
COLUMBUS-BLADEN-PENDER-
808 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS OVER EASTERN BLADEN AND COLUMBUS COUNTIES...

AT 807 PM EST...A LINE OF STRONG THUNDERSTORMS WAS...4 MILES EAST OF
LAKE WACCAMAW...OR 15 MILES EAST OF WHITEVILLE...MOVING NORTH AT 25
MPH.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF GUSTY WINDS UP TO 50 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE CARVERS...COUNCIL...
FREEMAN...KELLY...LAGOON...LAKE WACCAMAW...ROWAN...BOLTON AND EAST
ARCADIA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

MBB
Special weather statement, Dec 2, 8:16 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
816 PM EST WED DEC 2 2009

SCZ033-034-039-046-030230-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...MARION...CONWAY...MYRTLE BEACH...
KINGSTREE...GEORGETOWN
816 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS PRODUCING GUSTY WINDS OVER NORTHEAST SOUTH CAROLINA...

THROUGH 930 PM...A LINE OF SHOWERS AND EMBEDDED
THUNDERSTORMS...EXTENDING FROM NEAR RAINS TO BRITTON NECK TO
GEORGETOWN...WILL MOVE NORTHEAST TOWARD GARDEN CITY...MYRTLE
BEACH...LORIS...AND NICHOLS. WIND GUSTS IN EXCESS OF 45 MPH WILL
BE POSSIBLE WITH THESE STORMS.

ANOTHER STRONG STORM NEAR TRIO WILL MOVE TOWARD ANDREWS AND
HEMINGWAY...ALSO PRODUCING GUSTY WINDS IN EXCESS OF 45 MPH.

RAS
Local storm report, Dec 2, 8:26 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
826 PM EST WED DEC 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 ENE DOVESVILLE        34.41N 79.86W
12/02/2009  M47.00 MPH       DARLINGTON         SC   PUBLIC

            47 MPH WIND GUST MEASURED BY SENSOR. FOLDING CHAIRS BLOWN
            OFF OF PORCH AND TREE LIMBS DOWN.

&&

WEISS
Special weather statement, Dec 2, 8:39 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
839 PM EST WED DEC 2 2009

NCZ087-096-099-SCZ024-034-030245-
COLUMBUS-BLADEN-ROBESON-DILLON-HORRY-
839 PM EST WED DEC 2 2009

...A STRONG THUNDERSTORM OVER FAIR BLUFF RACING NORTHEAST...

AT 838 PM EST...A STRONG THUNDERSTORM WAS...3 MILES SOUTHEAST OF LAKE
VIEW...OR 11 MILES NORTHEAST OF MULLINS...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 50
MPH AND FREQUENT DANGEROUS LIGHTNING.

COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN...
LUMBERTON...ABBOTTSBURG...AMMON...BARKER TEN MILE...BARNESVILLE...
BLADENBORO...BOARDMAN...DUART...EMERSON...EVERGREEN AND FAIR BLUFF.

A TORNADO WATCH IS IN EFFECT UNTIL 400 AM.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

MBB

The radar

The Wilmington radar (KLTX), 37 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbus

When
December 2, 9:35 PM EST to 9:36 PM EST
Where
Columbus County, 1.2 mi ESE of Lake Waccamaw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.312, -78.501

A large tree was down across Pecan Lane.

Thunderstorm Wind, Columbus

When
December 2, 9:58 PM EST to 9:59 PM EST
Where
Columbus County, 1.38 mi E of Armour
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
34.348, -78.246

A large tree fell onto a power line, taking the power line down as well.

Thunderstorm Wind, Pender

When
December 2, 10:14 PM EST to 10:15 PM EST
Where
Pender County, 1.57 mi NW of Highsmith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.496, -77.999

A spotter estimated a wind gust to 60 to 70 mph near the intersection of Stone House Road and State Road 1402.

Thunderstorm Wind, Brunswick

When
December 2, 10:20 PM EST to 10:21 PM EST
Where
Brunswick County, 1.67 mi NNW of Bishop
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.203, -78.090

A large tree fell onto a power line near the intersection of Maco Road and Hunters Ridge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206595, 206594, 206567, 206587.